High Wind, Guadalupe Mountains of Culberson County
- When
- December 5, 3:00 AM MST to December 6, 1:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
Strong west winds affected the Guadalupe Mountains as an upper level trough translated east through New Mexico.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong west winds affected the Guadalupe Mountains as an upper level trough translated east through New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 4, 10:44 PM MST, 4 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1144 PM CST FRI DEC 4 2009 .DISCUSSION... && .AVIATION... CLEAR SKIES TONIGHT WITH VFR CONDITIONS THROUGH THE NEXT 24 HOURS. HIGH CLOUDS WILL BE ON THE INCREASE DURING THE AFTERNOON. LIGHT SOUTH TO SOUTHWEST WINDS WILL INCREASE TO 10 TO 15KT SATURDAY AFTERNOON BEFORE DECREASING AROUND SUNSET. && PREV DISCUSSION... /ISSUED 319 PM CST FRI DEC 4 2009/ DISCUSSION... THE UPPER LEVEL TROUGH THAT BROUGHT A ROUND OF SNOWFALL TO SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS WILL CONTINUE TO MOVE EAST TONIGHT...WHILE ANOTHER UPPER LEVEL TROUGH DEEPENS OVER THE PACIFIC NORTHWEST. INCREASING WESTERLY FLOW OVER THE ROCKIES HAS ALREADY INDUCED SURFACE PRESSURE FALLS OVER THE CENTRAL AND SOUTHERN U.S. PLAINS. THESE PRESSURE FALLS ARE EXPECTED TO CONTINUE...AND THIS COULD KEEP SURFACE WINDS FROM GOING CALM ACROSS THE REGION TONIGHT. THIS WILL HAVE AN EFFECT ON TEMPERATURES...BUT GIVEN THE COLD AIR IN PLACE...EXPECTED CLEARING OF SKIES AND RESIDUAL SNOW COVER...PREFER TO GO NEAR OR BELOW THE MET MOS GUIDANCE NUMBERS FOR TONIGHT/S LOW TEMPERATURES. THIS TRANSLATES INTO WIDESPREAD TEENS AND TWENTIES FOR OVERNIGHT LOWS. ANY MOISTURE IN PLACE WILL CERTAINLY FREEZE OVERNIGHT AND TRAVEL CONDITIONS...ESPECIALLY ON BRIDGES...OVERPASSES AND ELEVATED ROADWAYS...MAY BE IMPACTED. SOUTH TO SOUTHWEST SURFACE WINDS WILL CONTINUE ON SATURDAY...WHICH WILL BRING WARMING...BUT STILL BELOW NORMAL...TEMPERATURES. THE COLD AIR IN THE LOW-LEVELS SHOULD BE ERODED BY SATURDAY...WITH TEMPERATURES AT LEAST GETTING CLOSE TO NORMAL. MEANWHILE...ANOTHER ARCTIC COLD FRONT WILL MOVE INTO THE PANHANDLE ON SUNDAY. WINDY CONDITIONS COULD DEVELOP OVER THE GUADALUPE MOUNTAINS ON SUNDAY IN ADVANCE OF THIS COLD FRONT. WE DO EXPECT THE COLD FRONT TO MOVE INTO WEST TEXAS AND SOUTHEAST NEW MEXICO SUNDAY NIGHT. WE HAVE LOWERED TEMPERATURES IN RESPONSE AND LATER SHIFTS MAY NEED TO ADJUST EVEN LOWER PENDING LATER MODEL DATA. FOR NOW...IT APPEARS THE ARCTIC AIR WILL NOT HANG AROUND LONG AS A DEEP TROUGH DEVELOPS OVER THE WESTERN U.S. THE MID-LEVEL WIND SPEEDS WITH THIS TROUGH APPEAR VERY STOUT...WITH WIDESPREAD 60KT TO LOCAL 80KT OVER THE GUADALUPE MOUNTAINS. WE HAVE INCREASED WINDS FOR ALL AREAS AND IF LATER MODEL DATA REMAINS CONSISTENT...HIGH WINDS WILL BE A CONCERN. AS THE UPPER LEVEL TROUGH AXIS MOVES EAST OF THE REGION TUESDAY...WE EXPECT ANOTHER COLD FRONT TO MOVE INTO THE AREA. WE PREFER THE ECMWF IN HANDLING THIS FRONT AS THE GFS APPEARS TOO WEAK. WESTERLY FLOW ALOFT REMAINS IN PLACE THROUGH THE REMAINDER OF THE CURRENT FORECAST PERIOD. TEMPERATURES WILL WARM...BUT THE LATEST MEX GUIDANCE SEEMS TOO WARM. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 154 PM CST FRI DEC 4 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-051230- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 154 PM CST FRI DEC 4 2009 /1254 PM MST FRI DEC 4 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ROADS WILL BECOME SLICK AGAIN TONIGHT...ESPECIALLY SECONDARY ROADS... AS RESIDUAL WATER ON ROADWAYS REFREEZE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG WINDS ARE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS MONDAY NIGHT. ON TUESDAY WINDY CONDITIONS WILL BE POSSIBLE ACROSS MUCH OF THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205866, 205867.